Alert archive / California / Flash Flood Warnings in 2005
Flash Flood Warning 40, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Aug 3, 2005, 2:04 PM PDT for San Bernardino County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 3, 2005, 2:04 PM PDT (21:04 UTC)
- Expired
- Aug 3, 2005, 5:00 PM PDT
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Counties, with a storm outline in the text
County San Bernardino County, CA
The radar
The Santa Ana Mts radar (KSOX), 131 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 2:42 PM PDT | FLASH FLOOD | 10 N Yucca Valley, CA | FLOODING ON HIGHWAY 247 BETWEEN YUCCA AND APPLE VALLEYS. FLOODING CAUSED BY SEVERE THUNDERSTORM WHICH HAD MARBLE SIZED HAIL AND STRONG WIND GUSTS AND VERY HEAVY SHOWERS AND FREQUENT LIGHTNING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Edwards AFB, CA (KEDW), launched 12:00Z, 9.1 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4275 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- -25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KVEF 032107 FFWVEF CAC071-040000- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 204 PM PDT WED AUG 3 2005 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA * UNTIL 500 PM PDT * AT 200 PM PDT...TRAINED WEATHER SPOTTERS REPORTED HEAVY RAIN IN THE YUCCA VALLEY AREA. THE STORMS ARE MOVING VERY SLOWLY TOWARD THE SOUTHWEST. * LOCATIONS IN THE WARNING INCLUDE YUCCA VALLEY...JOSHUA TREE... AND TWENTYNINE PALMS.. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF AREA WASHES...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY. LAT...LON 3405 11654 3405 11587 3425 11593 3428 11645 $$ RUNK
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 10:10 AM PDT, 3 hours 54 minutes earlier.
Area forecast discussion, Aug 3, 10:10 AM PDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 1010 AM PDT WED AUG 3 2005 .SYNOPSIS...HIGH PRESSURE TO THE EAST OF THE SOUTHERN GREAT BASIN AND MOHAVE DESERT WILL CONTINUE TO KEEP MOIST AND UNSTABLE CONDITIONS ACROSS THE REGION. THIS WILL RESULT IN SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ACROSS THE AREA INTO THE END OF THE WEEK. && .UPDATE...THUNDERSTORMS FROM LAST NIGHTS STORMS PRODUCED A FAIRLY WIDE AREA OF DEBRIS CLOUDS OVER MOHAVE/EASTERN SAN BERNARDINO/CLARK COUNTIES THIS MORNING. CLOUDS DISSIPATING ATTM...HOWEVER INITIAL HEATING TEMPERED THUS WILL LIKELY DELAY ONSET OF THUNDERSTORMS UNTIL LATER IN THE AFTERNOON THIS AREA. DRY LINE STILL SEEN ON WATER VAPOR FROM CENTRAL SAN BERNARDINO COUNTY/SOUTHERN NYE AND THEN ACROSS CENTRAL LINCOLN COUNTY AND WILL LIKELY BE FOCUS FOR INITIAL CONVECTION. ONCE AGAIN WILL NEED TO WATCH OUTFLOW BOUNDARIES AFTER CONVECTION STARTS AND MONITOR THROUGH THE DAY. OVERALL CURRENT FORECAST ON TRACK...THUS NO NEED FOR UPDATES ATTM. && .AVIATION...TAF ADEQUATELY COVERS ALL EXPECTED WEATHER AT KLAS. THUNDERSTORMS WILL ONCE AGAIN FORM THIS AFTERNOON ACROSS MAINLY THE PEACH SPRING/MORMON MESA CORRIDOR AND THEN ACROSS DAGGETT APPROACH DURING THE LATE AFTERNOON/EVENING. POSSIBLE ACTIVITY IN THE KLAS VALLEY WITH OUTFLOW BOUNDARIES MAY CAUSE ERRATIC WINDS THROUGH 06Z. && .PREV DISCUSSION...347 AM PDT...SEVERAL THINGS HAPPENED OVERNIGHT ALONG THE SOUTHWESTERN CWA. TWO COLLIDING OUTFLOW BOUNDARIES FROM EARLIER CONVECTION SET OFF SCATTERED THUNDERSTORMS OVER CLARK COUNTY FROM HENDERSON EAST THROUGH THE LAKE MEAD RECREATION AREA. THIS PRODUCED A SPECTACULAR LIGHTNING SHOW AND HEAVY RAIN THAT CAUSED SOME MINOR FLOODING IN HENDERSON/BOULDER CITY AND THE LAKE MEAD AREA WHERE UPWARDS OF .75 INCHES FELL. FURTHER SOUTH...A LARGE MCS FORMED OVER SOUTHCENTRAL ARIZONA AND MOVED TO THE NORTHWEST PRODUCING STRONG WIND GUSTS AND HEAVY RAIN IN THE LAKE HAVASU AREA. AS OF 3 AM...SCATTERED THUNDERSTORMS ARE STILL FIRING IN EXTREME SOUTHERN CLARK...EASTERN SAN BERNARDINO AND WESTERN MOHAVE COUNTIES. THE EXTENSIVE CLOUD COVER GENERATED BY THE LINGERING THUNDERSTORM ACTIVITY WILL SUPPRESS TEMPERATURES FOR A WHILE TODAY FOR AREAS MAINLY SOUTH AND EAST OF THE LAS VEGAS VALLEY. ANOTHER CONCERN TODAY WILL BE WHERE BOUNDARIES FROM THE MCS AND OTHER CONVECTION END UP. THIS COULD PROVIDE A MECHANISM FOR STORMS FIRING TODAY. ON THE LARGER SCALE...A SHORTWAVE MOVING ACROSS THE NORTHERN U.S. WILL SUPPRESS AND WEAKEN THE HIGH PRESSURE AREA THAT HAS BEEN DOMINANT OVER THE FOUR CORNERS REGION FOR THE PAST SEVERAL DAYS. AS THIS TROUGH MOVES EAST...THE HIGH ELONGATES AND STRETCHES ACROSS THE SOUTHWESTERN HALF OF THE COUNTRY THROUGH THURSDAY. IT EVENTUALLY RE-ESTABLISHES ITSELF OVER NEVADA BY THE WEEKEND AND STRENGTHENS. MODELS CONTINUE TO SHOW A MOIST AND UNSTABLE AIRMASS ACROSS THE SOUTHERN HALF OF THE CWA THROUGH THE NEXT SEVEN DAYS AND WILL LIKELY SEE ISOLATED TO SCATTERED THUNDERSTORMS EACH AFTERNOON IN THIS REGION. THE WESTERN PARTS OF THE FORECAST AREA SHOULD REMAIN ON THE DRY SIDE THROUGH THURSDAY BUT AS THE HIGH SETTLES OVER WESTCENTRAL NEVADA BY THE WEEKEND...THE MOISTURE AND INSTABILITY COULD RETURN TO THIS AREA. && .VEF WATCHES/WARNINGS/ADVISORIES... .NV...NONE. .AZ...NONE. .CA...NONE. && JENSEN/SALMEN
Hazardous weather outlook, Aug 3, 8:46 AM PDT, 5 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION NATIONAL WEATHER SERVICE LAS VEGAS NV 846 AM PDT WED AUG 3 2005 AZZ001>003-036-CAZ026>029-NVZ014>022-041540- DEATH VALLEY NATIONAL PARK CA-ESMERALDA AND CENTRAL NYE COUNTY NV- LAKE HAVASU AND FORT MOHAVE AZ-LAKE MEAD NATIONAL RECREATION AREA AZ- LAKE MEAD NATIONAL RECREATION AREA NV-LAS VEGAS VALLEY NV- LINCOLN COUNTY NV-NORTHEAST CLARK COUNTY NV-NORTHWEST DESERTS AZ- NORTHWEST PLATEAU AZ- OWENS VALLEY AND ADJACENT EASTERN SIERRA SLOPES CA- SAN BERNARDINO COUNTY DESERTS CA-SAN BERNARDINO COUNTY- UPPER COLORADO RIVER VALLEY CA-SHEEP RANGE NV- SOUTHERN CLARK COUNTY NV-SPRING MOUNTAINS-RED ROCK CANYON NV- WESTERN CLARK AND SOUTHERN NYE COUNTY NV- 846 AM PDT WED AUG 3 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST CALIFORNIA...SOUTHERN NEVADA AND NORTHWEST ARIZONA. .DAY ONE...WEDNESDAY. THE MONSOON PATTERN REMAINS IN PLACE TODAY. SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING...MAINLY SOUTH AND EAST OF A LINE FROM CENTRAL SAN BERNARDINO COUNTY CALIFORNIA...TO DESERT ROCK NEVADA AND THEN TO NORTHERN LINCOLN COUNTY. SOME OF THE STORMS WILL LIKELY PRODUCE SMALL HAIL...STRONG WINDS...AND LOCALIZED HEAVY RAIN...WHICH COULD RESULT IN FLASH FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE MONSOON PATTERN IS EXPECTED TO REMAIN IN PLACE THROUGH THE WEEKEND. SCATTERED THUNDERSTORMS CAN BE EXPECTED EACH AFTERNOON AND EVENING...WITH ISOLATED SEVERE WEATHER AND FLASH FLOODING POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 1:07 AM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 40 min |
| Aug 3, 2:16 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 44 min |
| Aug 3, 2:45 PM PDT | Flash Flood Warning | VEF | San Bernardino | 2 hr |
Nearby
Flash Flood Warnings in California, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.